White-butterfly-in-hand

I consider myself to be one of the most fortunate people in the world. I have had an experience with prescribed medication that has resulted in my being able to help people. Every day I am grateful and feel privileged to be able to make a difference. It all began many moons ago…

CHILDHOOD…

Since early childhood I have had an involuntary movement disorder called paroxysmal dystonia. It causes my right eye to twitch, my head to tilt to the left and a rippling, spasmodic type movement throughout my upper body. I was clumsy as a child and my hand would sometimes hook behind my neck. As you can imagine, I was teased at school and gradually became self-conscious about it. However, despite this, I had a normal, relatively happy childhood and my life was good.

SEARCHING FOR A REMEDY…

Over the years I tried many alternative and complementary approaches but nothing worked. So when my boyfriend proposed, as we planned the wedding, I decided to see my doctor with the hope that I would find at the very least a temporary solution. I did, in the form of clonazepam (Klonopin or Rivotril), which is used to treat such neurological problems. I had no clue it was used as a tranquilliser or that there was a high risk of dependency associated with its use. It was a low dose and helped the tics initially, reducing them to a few daily. I was elated. I had found the miracle cure and our wedding day was going to be perfect.

TOLERANCE…

My euphoria was short-lived, however, as the tics soon returned but this time more frequently and intensely. Once I realised the medication was no longer effective, I stopped taking it. A few days later, I had the most frightening seizure-type movements. I quickly took a dose and the fitting stopped. I thought I had developed a form of epilepsy or other movement disorder when I had in fact quickly reached tolerance (when more of the drug is needed to be effective) and by quitting “cold turkey” instead had what was my first withdrawal reaction.

When the dosage was increased, I once again rapidly became tolerant and the tics returned with renewed intensity. I ended up taking the medication through repeat prescriptions for more than seven years. For most of that time I was in tolerance, gradually having more and more obscure complaints and minor ailments, or what I now appreciate were withdrawal symptoms.

SIDE EFFECTS…

During the earlier years on the medication life was relatively normal. I worked diligently within the voluntary sector in the areas of domestic violence crisis support and counseling. I also completed three years of clinical psychotherapy and counseling training. But gradually everything became a blur: the fog descended on my brain, I became easily fatigued, emotionally anaesthetised, spaced out, and absent-minded. Despite eating healthily and exercising, my weight gradually ballooned out of control. This baffled me but I still did not identify the drug as being contributory in any way. Although I had a feeling of foreboding and was generally unwell, I had no idea that this was in any way related to the drug.

MY HEROINE…

Ashton manualIn an effort to regain control of my life, I started desperately searching the Internet for answers. I eventually stumbled upon the Ashton Manual, also entitled Benzodiazepines: How They Work and How to Withdraw. This lifeline is written by Professor C. Heather Ashton, Psychopharmacologist and the UK’s leading expert on benzodiazepines; it contains the most invaluable information on benzodiazepines. (Please note that there should be flexibility in withdrawing from these drugs and rates should be dependent on withdrawal responses.)

I recall the tears gently rolling down my cheeks as I finally identified the reason for my challenges. The following morning I practically sprinted to my doctor’s office, eagerly showing him my printed copy of the Ashton Manual, and he prescribed the diazepam used to taper off. I didn’t know how long it was going to take but I knew I was going to be well again. Not ever having had any type of psychological problem, I dismissed many of the symptoms listed as being only likely to occur in people who had anxiety, insomnia or depression as pre-existing conditions.

TAPERING…

My two first attempts at tapering resulted in my reinstating the drug due to the intensification of the dystonia and seizure-type movements which made it impossible to drive to work. My third attempt which started in 2004 and ended in 2005 was successful. As I weaned off the clonazepam during the summer of 2005, the withdrawal symptoms began to surface. Having resolved to accept them without resisting, I did my best to remain calm and assumed the role of ‘detached observer’. I felt that if I stayed focused on the fact that the symptoms were indicative of the healing that was taking place, anxiety levels would be kept to a minimum. I would have to cope with the withdrawal-induced issues only.

I continued meditating (although it was difficult during the acute phase when I had the withdrawal-induced agitation), used mindfulness, positive self-talk, affirmations, emotional freedom techniques (EFT),  diaphragmatic breathing and every other coping strategy I was aware of, while I witnessed what was happening to my mind and body.

ACUTE WITHDRAWAL…

During the acute stage of withdrawal I could not sleep, eat, every part of my body hurt, tingled, burned, twitched, and my perception was distorted. I was constantly dizzy, my senses were heightened, and my eyes were glazed and glassy. I had abdominal pains with vomiting and diarrhoea and every other withdrawal symptom conceivable. If I had not had this experience, I would not have believed it possible for a prescribed drug to wreak such havoc. I recall looking in the mirror and thinking I looked like a recreational drug user in detox. At times it was very frightening but I kept telling myself, “I am recovering; I am grateful for my healing.”

A few months after my last dose of diazepam, I had a brief period during which the brain fog lifted and some of the symptoms either subsided or lessened in intensity. It was my first glimpse of the long forgotten mental clarity that would return with recovery. At the time I thought that withdrawal was over. I was thrilled and immediately started making plans to return to work. The timing was wrong, however, and with my nervous system still in a fragile state, the symptoms quickly returned.

PATIENTLY WAITING…

I had another period where the fog again lifted and many of the symptoms relented at six months off. It was soon followed by intense re-emergence of the symptoms. This pattern of intermittent ‘waves’ of symptoms and welcome ‘windows’ of clarity continued with the waves gradually becoming shorter and the windows lasting longer. My tolerance withdrawal began intensifying around 2000 and my taper-related withdrawal period lasted from June 2003 when I first started tapering to around the end of 2007. For much of this time, apart from having to cope with the waves of dizziness, nausea and other symptoms, my memory was badly impaired. I kept a notebook with my address, telephone number, national insurance (social security) number, the day the rubbish was collected and other important information. I felt like someone suffering from early onset dementia.

Having kept diaries and journals since my early teens, it was surprisingly easy for me to write during withdrawal. At times it was all I could do. During one of those periods when the symptoms subsided, I started writing about my experience on the Internet. This evolved into the Benzo-Wise website which is now Recovery Road, providing comprehensive information, empowerment, and awareness tools to thousands experiencing withdrawal.

RECOVERY… AT LAST!

DolphinAs my memory and other cognitive faculties improved and my clarity sharpened, I began to realise that I was much more unwell during the tolerance years than I had first thought. This is the reason I am extremely thankful that I am now medication-free.

To be healed, coherent and lucid again was worth every minute of withdrawal. I no longer have withdrawal symptoms and am now fully recovered. I do have the pre-existing dystonia which I have had from childhood, but all problems related to withdrawal have disappeared and life is back to normal.

I am still in awe of how resilient and self-healing our bodies are and I have written about this experience in my internationally successful self-help book, Recovery and Renewal and my memoir, With Hope in My Heart.

Enduring a challenging and protracted withdrawal can be most empowering. I genuinely believe that having survived it, I will undauntedly face future life obstacles, and so I revel in this new sense of near-invincibility.  As mentioned before, the bonus for me has been the privilege of being able to help others in withdrawal. It is by far the most fulfilling and rewarding thing I have ever done and certainly affirms that good can result from every situation. No matter how long and dark the winter is, spring always comes.

Signature